MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SURESHOT PERC TAN/FAN DRILL GUIDE PROBE; ORTHOPEDIC STEREOTAXIC INSTRUMENT

SMITH & NEPHEW, INC. SURESHOT PERC TAN/FAN DRILL GUIDE PROBE; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number 71692815
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/10/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, the surgeon was using the sureshot with meta-tan nail, and missed the hole twice.Two additional 4.0mm holes were perforated in the patient's femur.There was no backup device available and the procedure was delayed no more than 30 minutes due to the surgeon had to drill the holes using the freehand technique without the sureshot.There is no patient data available to provide for clinical investigation.
 
Additional Manufacturer Narrative
Only the sureshot targeter was returned and evaluated.The complaint drill guide probe was not returned.Therefore, a product evaluation could not be peformed on this device.Visual inspection of the returned targeter found no obvious signs of damage.A review of the manufacturing records for the listed parts did not reveal any deviation from the standard manufacturing processes.A functional test was performed on the sureshot targeter which noted the device functioned as intended as it was recognized by the inferface unit.As the probe was not made available for evaluation, the stated failure could not be replicated with accuracy.Per the user manual instructions, the presence of certain metal objects within the electromagnetic tracking volume system may cause unexpected or adverse operation.Almost all misses are due to metal interference from the or table or aluminum ¿bump¿ used to position the patient¿s leg.These metal objects ¿pull¿ the electromagnetic signal toward them and skews the targeting.For troubleshooting suggestions, smith and nephew recommend to use the sureshot user manual 81103554.In addition, our investigation indicated that a second generation targeter has been released and is available for use.Please reference device 71692851.Without the return of the actual probe involved and no details information on the surgery itself, our investigation of this report is inconclusive.No clinical supporting documents have been provided for inclusion in the medical assessment.Therefore, no thorough medical assessment can be rendered at this time.No additional actions are being taken at this time; however smith and nephew will continue to monitor for future complaints and investigate further as necessary.We consider this investigation closed.Should additional information be received, the complaint will be reopened.
 
Additional Manufacturer Narrative
Only the sureshot targeter was returned and evaluated.The complaint drill guide probe was not returned.Therefore, a product evaluation could not be peformed on this device.Visual inspection of the returned targeter found no obvious signs of damage.A review of the manufacturing records for the listed parts did not reveal any deviation from the standard manufacturing processes.A functional test was performed on the sureshot targeter which noted the device functioned as intended as it was recognized by the inferface unit.As the probe was not made available for evaluation, the stated failure could not be replicated with accuracy.Per the user manual instructions, the presence of certain metal objects within the electromagnetic tracking volume system may cause unexpected or adverse operation.Almost all misses are due to metal interference from the or table or aluminum ¿bump¿ used to position the patient¿s leg.These metal objects ¿pull¿ the electromagnetic signal toward them and skews the targeting.A relationship between the device and the reported incident were not corroborated.For troubleshooting suggestions, smith and nephew recommend to use the sureshot user manual 81103554.In addition, our investigation indicated that a second generation targeter has been released and is available for use.Please reference device 71692851.Without the return of the actual probe involved and no details information on the surgery itself, our investigation of this report is inconclusive.No clinical supporting documents have been provided for inclusion in the medical assessment.Therefore, no thorough medical assessment can be rendered at this time.No additional actions are being taken at this time; however smith and nephew will continue to monitor for future complaints and investigate further as necessary.

Brand Name
SURESHOT PERC TAN/FAN DRILL GUIDE PROBE
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8573261
Report Number1020279-2019-01716
Device Sequence Number16216195
Product Code OLO
UDI-Device Identifier03596010648150
UDI-Public03596010648150
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K100107
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71692815
Device Lot Number18EK00058
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/02/2019
Supplement Date Received by Manufacturer04/02/2019
04/02/2019
Initial Report FDA Received Date05/02/2019
Supplement Report FDA Received Date07/16/2019
08/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;